FDA Drug Safety Communication: Methylene blue (UPDATE)

Serotonin syndrome may result from drug interaction

/ Author:  / Reviewed by: Joseph V. Madia, MD

The U.S. Food and Drug Administration (FDA) has received reports of serious central nervous system (CNS) reactions when the drug methylene blue is given to patients taking psychiatric medications that work through the serotonin system of the brain (serotonergic psychiatric medications).

Methylene blue is commonly used in diagnostic procedures and is also used to treat a number of medical conditions. A list of the serotonergic psychiatric medications that can interact with methylene blue can be found here.

[UPDATED 10/21/2011] FDA updated healthcare professionals and the public on the potential drug interaction between methylene blue and serotonergic psychiatric medications. Most cases from the FDA's Adverse Event Reporting System (AERS) of serotonin syndrome in patients given serotonergic psychiatric medications and methylene blue occurred in the context of parathyroid surgery, which involved the intravenous administration of methylene blue as a visualizing agent. Methylene blue doses ranged from 1 mg/kg to 8 mg/kg.

Because methylene blue is not an FDA-approved drug at this time, and limited data exist regarding its use in various settings, it is not known whether there is a risk of serotonin syndrome in patients taking serotonergic psychiatric medications who are given methylene blue by other routes (e.g., orally or by local tissue injection) or at intravenous doses lower than 1 mg/kg.

In addition, not all serotonergic psychiatric drugs have an equal capacity to cause serotonin syndrome with methylene blue. The cases of serotonin syndrome with methylene blue occurred in patients taking specific serotonergic psychiatric drugs, namely a selective serotonin reuptake inhibitor (SSRI), a serotonin norepinephrine reuptake inhibitor (SNRI), or clomipramine. It is unclear at this time whether intravenous methylene blue administration in patients receiving other psychiatric drugs with lesser degrees of serotonergic activity poses a comparable risk.  

Facts about Methylene Blue

  • Used to treat methemoglobinemia, vasoplegic syndrome, ifosfamide-induced encephalopathy, cyanide poisoning
  • Used as a dye in therapeutic and diagnostic applications
  • Is a potent, reversible monoamine oxidase inhibitor (MAOI).

Although the exact mechanism of this drug interaction is unknown, methylene blue inhibits the action of monoamine oxidase A—an enzyme responsible for breaking down serotonin in the brain. It is believed that when methylene blue is given to patients taking serotonergic psychiatric medications, high levels of serotonin can build up in the brain, causing toxicity. This is referred to as Serotonin Syndrome. Signs and symptoms of Serotonin Syndrome include mental changes (confusion, hyperactivity, memory problems), muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination, and/or fever.

Healthcare professionals and patients may not realize that methylene blue has monoamine oxidase inhibitor (MAOI) properties. Methylene blue should generally not be given to patients taking serotonergic drugs. However, there are some conditions that may be life-threatening or require urgent treatment with methylene blue such as when it is used in the emergency treatment of:

  • methemoglobinemia,
  • ifosfamide-induced encephalopathy, or
  • cyanide poisoning.

Safety information about these potential drug interactions and important drug usage recommendations for emergency and non-emergency situations are being added to the drug labels for serotonergic psychiatric medications.

Additional Information for Patients

  • You may need to temporarily stop taking your serotonergic psychiatric medication if it becomes necessary for you to take methylene blue in certain situations. Your healthcare provider will tell you when to start methylene blue after stopping your serotonergic psychiatric medication.
  • Do not stop taking your serotonergic psychiatric medicine without first talking to a healthcare professional.
  • Make sure your healthcare professional knows about all the medications you are taking. It is helpful to keep a list of all your current medications in your wallet or another location where it is easily retrieved.
  • Contact your healthcare professional immediately if you are taking a serotonergic psychiatric medication and develop any of the following symptoms: mental changes (confusion, hyperactivity, memory problems), muscle twitching, excessive sweating, shivering or shaking, diarrhea, trouble with coordination, and/or fever.
  • Discuss any questions or concerns about methylene blue or serotonergic psychiatric medications with your healthcare professional.

Data Summary

FDA has received adverse event reports from the FDA Adverse Event Reporting System (AERS) database of serious central nervous system (CNS) reactions in patients treated with serotonergic psychiatric medications who were administered methylene blue. Additional cases also have been reported in the published literature. The reported adverse events include the following: lethargy, confusion, delirium, agitation, aggression, obtundation, and coma. These symptoms were frequently accompanied by neurological symptoms, such as myoclonus, expressive aphasia, hypertonia, and seizures, or autonomic symptoms, such as pyrexia and elevated blood pressure.

Based on the available information provided in the AERS cases and literature, FDA has concluded that the concomitant administration of a serotonergic psychiatric medication with methylene blue has the potential for a drug interaction causing serotonin syndrome. It appears this potential drug interaction can also occur following the discontinuation of serotonergic psychiatric medications with long half-lives. As a result, methylene blue should generally not be given to patients taking serotonergic drugs unless the benefit is deemed to outweigh the risk. 

Reviewed by: 
Review Date: 
July 27, 2011
Last Updated:
August 14, 2012